Hail, Atchison
- When
- May 19, 3:02 PM CST
- Where
- Atchison County, Rockport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.420, -95.520
An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across western Missouri, during the late afternoon and evening hours of May 19, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across western Missouri, during the late afternoon and evening hours of May 19, 2013. There were numerous reports of hail and damaging thunderstorm winds up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 1:45 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT Sun May 19 2013 .SHORT TERM...(This Evening through Monday Night) Issued at 243 PM CDT SUN MAY 19 2013 Convection is already beginning to fire ahead of a north-south- oriented wave over central KS. This wave will be the main player this evening, and we still expect a line of supercells to develop just ahead of it through late afternoon. This line should be near a TOP- STJ line around 5 pm, into the KC metro between 6 pm and 9 pm and toward Kirksville and Boonville between 9 pm and midnight. Airmass has become moderately to strongly unstable, evident by 2600 J/kg of CAPE on the 18Z TOP sounding. This combined with a 50-60 kt mid-level jet streak directly overhead will be more than supportive of organized severe thunderstorms this afternoon and evening. Still expect storms capable of very large hail and a few tornadoes to develop over eastern KS which will transition into a line of storms over far eastern KS or western MO and race into central MO overnight. Latest models suggest this transition into linear or quasi-linear mode may occur a bit earlier than previously thought, possibly as far west as eastern KS. This line will be capable of producing widespread wind damage and some embedded tornadoes. Better chances for strong tornadoes now appear to be southwest of the forecast area, closer to Wichita, where low-level wind fields will be a bit more supportive. However, low-level shear will increase after 00Z across far western MO, and this could support tornadoes embedded within a developing QLCS as it tracks into Kansas City and points east. Any storms that maintain supercell structure after 00Z will also have an enhanced tornado threat. Another potentially active day is in store for Monday as wind fields remain supportive of severe storms. Much of the severe threat for Monday depends on how far south and east the cold front pushes overnight, and any lingering cloud debris that could cut back on instability during the day. Models have trended slightly further east with the location of the front, and thus the severe threat, which now appears to be focused from near Clinton and Sedalia toward Macon and points east. If strong instability can redevelop, shear profiles support a severe line of storms capable of large hail and widespread wind damage developing across these areas and spreading into eastern MO and the Ozarks Monday evening. Heavy rain will also be a threat with this line. .LONG TERM...(Tuesday through Sunday) Issued at 243 PM CDT SUN MAY 19 2013 Have lowered thunderstorm chances on Tuesday as latest guidances indicates convection Monday night may shove effective boundary far enough to the southeast to push highest chances of redevelopment into the southeastern portions of the state. Through Friday, temperatures will return to seasonal normal in the 70s, as high pressure remains in control. Precipitation chances begin to increase by next weekend as mid-level heights rise and moisture returns to the Plains. Temperatures by next weekend will again climb back into the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1238 PM CDT SUN MAY 19 2013 Line of storms is expected to rapidly develop later this afternoon across eastern Kansas, ahead of a weak wave that is currently visible as a band of altocumulus from GRI to SLN and west of ICT. While timing is still somewhat uncertain, best guess at this time is that this line of storms will approach the KS/MO state line around 00Z, progressing toward IRK and COU toward 04Z, give or take a couple of hours. These storms may be strong with large hail and severe wind gusts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Hawblitzel LONG TERM...Dux AVIATION...Hawblitzel
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1249 PM CDT SUN MAY 19 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1249 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN KANSAS THIS AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT WILL EXIST ACROSS EASTERN KANSAS AND WESTERN MISSOURI. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL IN EXCESS OF 2 INCHES...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE ACROSS EASTERN KANSAS AND WESTERN MISSOURI DURING THE LATE AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX OF STORMS ACROSS WESTERN MISSOURI WITH THE HAZARDS TRANSITIONING TO MAINLY A DAMAGING WIND AND LARGE HAIL THREAT ACROSS NORTHERN AND CENTRAL MISSOURI LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY HAZARDS WILL ONCE GAIN BE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING PROBLEMS BY MONDAY. THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON TUESDAY AS THE COLD FRONT FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A CHILLICOTHE TO CLINTON LINE. SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED ON MONDAY. HAWBLITZEL
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
32 thunderstorm wind, 11 hail. Local standard time, as filed.
A large tree was blown over, by thunderstorm winds estimated up to 60 mph.
Power poles were reported down, with thunderstorm wind gusts estimated up to 70 mph.
A thunderstorm wind gust was measured at 62 mph.
The St. Joseph Airport ASOS, measured a thunderstorm wind gust at 59 mph.
Trees and powerlines were reported down. Thunderstorm winds were estimated up to 60 mph.
A measured thunderstorm wind gust at 68 mph, was observed at the ASOS, at the Downtown Kansas City Airport.
Numerous trees were reported down in the Weston area, along Highway 45. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Twelve inch diameter tree limbs were blown down near I-435 and Gregory Road. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to to 60 mph, with two 30 feet tall trees blown down.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 65 mph, with roof caps blown off, street lights blown off poles, and lawn furniture blown away. All this was observed around 133rd Street and State Line Road.
Trees and powerlines were reported down at English Landing. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were measured at 64 mph, at the ASOS at Whiteman Air Force Base.
Thunderstorm wind gusts were estimated up to 60 mph. This was near the intersection of State Route O and State Route Z.
Power poles were reported down, with thunderstorm wind gusts estimated up to 70 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph. The winds blew a wooden fence panel down and snapped a power pole, which caused a power outage.
Thunderstorm wind gusts were estimated up to 60 mph, near Adams Derry Road and Route AA. A ten inch tree limb was blown down, which damaged a wooden fence. About a dozen shingles were also blown off a residential roof.
An overhead door at the Cameron EMS building was blown in. Trees were also reported uprooted in Cameron. Thunderstorm wind gusts were estimated up to 60 mph.
Several trees about a foot in diameter were reported blown down, as well as numerous tree limbs. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Several trees and tree limbs were reported down across Brookfield. Thunderstorm wind gusts were estimated up to 60 mph.
A roof was reported blown off a house. Thunderstorm wind gusts were estimated up to 70 mph.
A very large tree was reported down, which required a tractor to move it out of the way. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 70 mph. Powerlines were reported down.
Widespread tree damage was reported. A tractor trailer was blown over. Thunderstorm wind gusts were estimated up to 60 mph.
A 150 foot long hog confinement building, had half of its roof ripped off. An unknown number of dead hogs were observed. Thunderstorm wind gusts were estimated up to 70 mph.
Trees were reported down in Adrian, with thunderstorm wind gusts estimated up to 60 mph.
Thunderstorm wind gusts estimated up to 60 mph, caused 6 to 12 inch diameter trees to be knocked down.
Thunderstorm wind gusts were estimated up to 70 mph. Trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452269, 452268, 452270, 452271, 452272, 452273, 452280, 452291, 452327, 452287, 452274, 452281, 452282, 452289, 452284, 452294, 452283, 452290, 452314, 452293, 452342, 452349, 452298, 452343, 452279, 452275, 452330, 452333, 452277, 452278, 452296, 452336, 452346, 452345, 452304, 452308, 452301, 452305, 452319, 452324, and more.